Curr Opin Neurol. 2008 Oct;21(5):590-5
Authors: Klopstock T
PURPOSE OF REVIEW: Drug-induced muscle disorders are important causes of morbidity, but the risk-benefit profile of the incriminated drugs must be put into perspective. This review highlights some recent advances on statin-induced and antiretroviral drug-induced myopathies and calls attention to some less familiar myotoxic disorders. RECENT FINDINGS: In statin myopathy, reduction of coenzyme Q has been discussed as a key mechanism. However, data on coenzyme Q concentration and mitochondrial dysfunction in muscle of these patients are not conclusive. The first two controlled trials on coenzyme Q supplementation in statin myopathy have yielded contradictory results and do not support a routine supplementation. In human immunodeficiency virus infection, the advent of highly active antiretroviral therapy has led to a shift from virus-related to drug-induced morbidity. The knowledge of these distinct syndromes allows rational management. In addition, an omnium-gatherum is presented with recent findings on drug-induced dermatomyositis, tendinopathy, rhabdomyolysis, and local myotoxicity. These latter topics are intended to direct attention to less familiar but still clinically relevant myotoxic events. SUMMARY: Statin myotoxicity may be prevented in many cases by anticipation of drug-drug interactions. On the contrary, undue withdrawal of statins owing to minor myalgias should be avoided. A large and appropriately powered trial is required to finally determine whether supplementation of coenzyme Q can mitigate statin myopathy. The identification of individual genetic risk factors for myotoxicity is a key challenge for future pharmacogenomic research.
PMID: 18769254 [PubMed - indexed for MEDLINE]